Arkansas, 2019

Hail and Damaging Winds in Arkansas, August 26 to 27, 2019

August 26 to 27, 2019 · NWS TSA · 14 events in 4 counties and zones

Thunderstorms developed into northwestern Arkansas during the evening of the 26th as a cold front approached the region. The strongest storms produced damaging wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into northwestern Arkansas during the evening of the 26th as a cold front approached the region. The strongest storms produced damaging wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 26, 8:01 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 26, 8:01 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
901 PM CDT Mon Aug 26 2019

.DISCUSSION...
Severe thunderstorms continue to develop in the vicinity of the
cold front that is advancing into northeast Oklahoma at this
hour. The front is currently near a Copan to Red Rock line.
The airmass just in advance of the cold front is still uncapped
with surface based cape running in the vicinity of 5000 J/kg.
Still the potential for a tornado over the next hour or so across
northeast Oklahoma if any of the discrete cells can stay rooted
along the surface boundary. As the cap strengthens over the next
few hours the activity will become more elevated as the cold front
spreads south. Still expecting a cluster of storms to develop overnight
across southern portions of the area as the low level jet increases.

Have made some adjustments to pops for Tonight to reflect current
trends in short-term model guidance.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
Hazardous weather outlook, Aug 26, 3:52 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Mon Aug 26 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Mon Aug 26 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Generally along and north of a line from
           McAlester Oklahoma to Fort Smith Arkansas.
	ONSET...After 6 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and north of Interstate 40.
	ONSET...After 9 PM.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
    ONSET...Ongoing.

DISCUSSION...
Hot and humid conditions continue late this afternoon with
dangerous heat index values for much of eastern Oklahoma
and west central Arkansas into the evening. Please follow
heat safety rules if you must be outside this afternoon and
early evening.

Storms will develop or spread into northeast Oklahoma by early
evening associated with an approaching cold front. Strong
instability and sufficient wind shear will support the risk
for severe weather.  Damaging winds and large hail will be
possible with the initial storms during the evening. The
initial storms may also pose a limited risk of tornadoes, mainly
across northeast Oklahoma.  Storms will expand in coverage
through the evening hours with the severe weather hazard
transitioning toward localized damaging winds by late evening
and overnight. The severe weather coverage will gradually wane
during the early morning hours on Tuesday.

Additionally, locally heavy rainfall is likely and may result
in flooding concerns for portions of eastern Oklahoma and
northwest Arkansas that have received recent excessive rains.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY through SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms may be ongoing early Tuesday with the focus pushing
into southeast Oklahoma and west central Arkansas. Additional
storms may develop Tuesday night into early Wednesday as the
cold front makes only slow progress southward. The continued
chances for showers and storms will raise the potential for
additional heavy rainfall and associated flooding concerns.
A brief dry period is forecast for later this week with
thunderstorm chances returning next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 26, 8:48 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
948 PM CDT Mon Aug 26 2019

OKZ056-057-270330-
Craig OK-Nowata OK-
948 PM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG AND
NORTHEASTERN NOWATA COUNTIES UNTIL 1030 PM CDT...

At 948 PM CDT, a strong thunderstorm was located 9 miles north of New
Alluwe, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Nowata...                         Delaware...
Lenapah...                        Hollow...
Centralia...                      Centrailia...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

LAT...LON 3662 9556 3684 9573 3700 9533 3689 9521
TIME...MOT...LOC 0248Z 261DEG 29KT 3674 9547
Special weather statement, Aug 26, 9:16 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1016 PM CDT Mon Aug 26 2019

OKZ054-055-270400-
Osage OK-Washington OK-
1016 PM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE AND SOUTHERN
WASHINGTON COUNTIES UNTIL 1100 PM CDT...

At 1016 PM CDT, a strong thunderstorm was located 4 miles north of
Barnsdall, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Skiatook...                       Barnsdall...
Ramona...                         Ochelata...
Avant...                          Pershing...
Nelagoney...                      Tallant...
Wolco...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

LAT...LON 3663 9581 3661 9581 3642 9598 3642 9600
      3640 9600 3637 9603 3656 9631 3671 9620
TIME...MOT...LOC 0316Z 286DEG 21KT 3663 9619
Local storm report, Aug 26, 9:24 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1024 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     PRYOR                   36.31N 95.32W
08/26/2019  M58 MPH          MAYES              OK   MESONET

            MEASURED 58MPH WIND GUST AT PRYOR MESONET SITE.

&&

SNIDER
Local storm report, Aug 26, 9:29 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1029 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     TSTM WND DMG     7 W ADAIR               36.44N 95.40W
08/26/2019                   MAYES              OK   EMERGENCY MNGR

            3 POWER POLES DOWN ACROSS HIGHWAY 28 BETWEEN 426/427

&&

SNIDER
Local storm report, Aug 26, 9:32 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     1 NW ADAIR              36.45N 95.28W
08/26/2019                   MAYES              OK   EMERGENCY MNGR

            MULTIPLE TREES DOWN NORTH AND WEST OF ADAIR.

&&

SNIDER
Special weather statement, Aug 26, 9:52 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1052 PM CDT Mon Aug 26 2019

OKZ054-060-270415-
Tulsa OK-Osage OK-
1052 PM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE AND NORTH
CENTRAL TULSA COUNTIES UNTIL 1115 PM CDT...

At 1052 PM CDT, a strong thunderstorm was located near Skiatook,
moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Skiatook...
Sperry...                         Turley...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

LAT...LON 3645 9600 3642 9600 3643 9587 3642 9582
      3622 9595 3637 9625 3648 9613
TIME...MOT...LOC 0352Z 304DEG 25KT 3639 9604

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 26, 9:54 PM CST
Where
Benton County, Gravette
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.420, -94.450

Strong thunderstorm wind blew down several trees onto roads in Gravette.

Thunderstorm Wind, Benton

When
August 26, 9:56 PM CST
Where
Benton County, 0.17 mi SW of Gravette
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.418, -94.452

Strong thunderstorm wind blew trees onto a carport, damaging two vehicles, and blew down a tree onto a storage shed, destroying it.

Thunderstorm Wind, Benton

When
August 26, 10:00 PM CST
Where
Benton County, 4.43 mi NW of Bella Vista
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.482, -94.276

Strong thunderstorm wind uprooted a tree and snapped large tree limbs.

Thunderstorm Wind, Benton

When
August 26, 10:01 PM CST
Where
Benton County, 0.89 mi NNW of Centerton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.363, -94.283

Strong thunderstorm wind blew down trees and damaged the roofs of homes in and around Centerton.

Thunderstorm Wind, Benton

When
August 26, 10:02 PM CST
Where
Benton County, 3.86 mi NNW of Bella Vista
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.484, -94.249

Strong thunderstorm wind snapped large tree limbs in Bella Vista, some fell onto roads blocking them.

Thunderstorm Wind, Benton

When
August 26, 10:04 PM CST
Where
Benton County, 2.12 mi W of Osage Mills
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.282, -94.308

The ASOS at the Northwest Arkansas Regional Airport (KXNA) measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
August 26, 10:09 PM CST
Where
Benton County, 3 mi WNW of Rogers
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.347, -94.170

Strong thunderstorm wind snapped large tree limbs and blew shingles from the roofs of homes.

Thunderstorm Wind, Benton

When
August 26, 10:14 PM CST
Where
Benton County, 1.2 mi N of Bentonville
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.387, -94.218

Strong thunderstorm wind blew down trees in Bentonville.

Hail, Washington

When
August 26, 10:29 PM CST
Where
Washington County, 2 mi S of Elm Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.171, -94.230

Thunderstorm Wind, Washington

When
August 26, 10:35 PM CST
Where
Washington County, 2.32 mi N of Johnson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.163, -94.167

Strong thunderstorm wind blew down a tree onto a road.

Thunderstorm Wind, Madison

When
August 26, 10:48 PM CST
Where
Madison County, 0.6 mi NW of Huntsville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.087, -93.737

Strong thunderstorm wind blew down trees in and around Huntsville.

Thunderstorm Wind, Sebastian

When
August 27, 12:09 AM CST
Where
Sebastian County, 0.8 mi E of Ft Smith
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.380, -94.406

Strong thunderstorm wind uprooted several trees.

Thunderstorm Wind, Sebastian

When
August 27, 12:10 AM CST
Where
Sebastian County, 2.2 mi E of Ft Smith
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.384, -94.381

Strong thunderstorm wind destroyed a carport.

Thunderstorm Wind, Sebastian

When
August 27, 12:26 AM CST
Where
Sebastian County, 2 mi ENE of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.231, -94.237

Thunderstorm wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850469, 850475, 850481, 850486, 850490, 850496, 850502, 850524, 850527, 850528, 850530, 850533, 850535, 850537.